Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 348, NWS Tulsa, OK

July 24, 2004LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 24, 2004, 2:56 PM CDT for LeFlore County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 2:56 PM CDT (19:56 UTC)
Expired
Jul 24, 2004, 3:45 PM CDT
In force
49 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 25 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 241956
SVRTUL
OKC079-242045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
256 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 345 PM CDT

* AT 256 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2
  MILES SOUTHWEST OF SPIRO...MOVING EAST AT 5 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PANAMA...
  SPIRO...POCOLA AND ARKOMA.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3528 9479 3511 9471 3515 9443 3541 9445

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:50 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 24, 10:50 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1050 AM CDT SAT JUL 24 2004

WILL UPDATE ZONES SHORTLY AND CANCEL CURRENT FLASH FLOOD WATCH THAT
EXTENDS THROUGH THE AFTERNOON FOR MUCH OF NORTHEAST OK.  MAIN FOCUS
FOR ADDITIONAL HEAVY HAS SHIFTED OUT OF THIS AREA TO PARTS OF THE FA
WERE HEAVY RAIN HAS YET TO FALL.  SUNSHINE OVER SOUTHEAST OK INTO
WESTERN AR THIS MORNING ALLOWING AMS TO DESTABILIZE AHEAD OF COOLER
AIR POISED TO THE WEST AND NORTHWEST...SO MAIN FOCUS FOR CONVECTION
THIS AFTERNOON OVER SOUTHERN AND EASTERN PARTS OF THE AREA.

WILL ADJUST POPS AND WORDING ACCORDINGLY...AND MAKE ONLY A FEW MINOR
CHANGES TO TEMPS/WINDS.

FORECAST ID= 04

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jul 24, 1:00 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT SAT JUL 24 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SAT JUL 24 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS
EVENING OVER SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA
THROUGH TONIGHT AS A FRONTAL SYSTEM CONTINUES TO MOVE ACROSS THE
REGION.  THE SHOWERS AND THUNDERSTORMS WILL BECOME A LITTLE MORE
WIDESPREAD THROUGH THE AFTERNOON FROM SOUTHEAST OKLAHOMA INTO
NORTHWEST ARKANSAS WHERE A LITTLE SUNSHINE HAS RESULTED IN THE
ATMOSPHERE BECOMING INCREASINGLY UNSTABLE AHEAD OF THE FRONT.
STORMS THAT DEVELOP AHEAD OF THE FRONT MAY BRIEFLY REACH SEVERE
LIMITS THIS AFTERNOON AND THIS EVENING...GENERALLY TO THE SOUTH OF A
LINE FROM OKEMAH TO FAYETTEVILLE.  COOLER AIR AND PREVIOUS SHOWERS
AND THUNDERSTORMS HAVE HELPED TO STABILIZE THE ATMOSPHERE FURTHER TO
THE NORTH AND WEST OF THIS LINE.  DAMAGING WIND GUSTS WILL BE THE
PRIMARY CONCERN WITH THE STRONGEST STORMS THIS AFTERNOON AND THIS
EVENING...WITH HAIL TO THE SIZE OF PENNIES OR NICKELS ALSO
POSSIBLE.  HEAVY DOWNPOURS CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS WHICH WILL LEAD TO THE POTENTIAL FOR SOME LOCALIZED FLOODING
OF LOW LYING AREAS AND POOR DRAINAGE AREAS.

.SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...

SPOTTERS GROUPS AND EMERGENCY MANAGEMENT AGENCIES SHOULD BE PREPARED
FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS AFTERNOON THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN CHANCES WILL REMAIN HIGHEST IN THE VICINITY OF THE FRONT FOR
THE REMAINDER OF THE WEEKEND. COOLER AIR WILL CONTINUE TO WORK IN
BEHIND THE FRONT AND WILL KEEP TEMPERATURES BELOW NORMAL AT LEAST
INTO THE MIDDLE PART OF THE WORK WEEK. A WEAK UPPER DISTURBANCE
APPROACHING THE AREA WILL INCREASE RAIN CHANCES IN THE WEDNESDAY AND
THURSDAY TIME FRAME.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 24, 2:05 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
205 PM CDT SAT JUL 24 2004

OKZ074-075-242000-
HASKELL OK-LATIMER OK-
205 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST OKLAHOMA
     HASKELL AND LATIMER

AT 205 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF KINTA...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...MCCURTAIN...LEQUIRE...
LEWISVILLE...KINTA...MC CURTAIN...KEOTA AND KANIMA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 24, 2:06 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
206 PM CDT SAT JUL 24 2004

OKZ076-242000-
LE FLORE OK-
206 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     LE FLORE

AT 206 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF MUSE...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...POTEAU...BIG CEDAR...MUSE...
WHITESBORO...HODGEN...SUMMERFIELD...HEAVENER...HOWE...WISTER...SHADY
POINT AND CAMERON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 24, 2:52 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT SAT JUL 24 2004

OKZ076-242045-
LE FLORE OK-
252 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     LE FLORE

AT 252 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF SPIRO...MOVING EAST AT 5 MPH. ADDITIONAL STRONG
THUNDERSTORMS WERE DETECTED ACROSS NORTHERN LEFLORE COUNTY. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...SHADY
POINT...PANAMA...ROCK ISLAND...SPIRO...POCOLA...SCULLYVILLE...
BRADEN...COWLINGTON AND ARKOMA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:14 PM CDTSevere Thunderstorm WarningTSAWagoner61 min
Jul 23, 9:14 PM CDTSevere Thunderstorm WarningTSACherokee61 min
Jul 24, 4:20 PM CDTSevere Thunderstorm WarningTSAPittsburg40 min
Jul 24, 5:45 PM CDTSevere Thunderstorm WarningTSAPushmataha60 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.